Need help and advice please


#1

Hello

My mum is currently in hospital.  I had to call 999 last Saturday evening and she had a perforated bowel that led to an emergency life threatening operation.  She has now had to have her bowel removed, along with the left colon.  The operation was on Sunday 5th October so it has been 6 days since.

She has had Parkinsons for 11 years.

She is understandably extremely low.  She is not eating and barely drinking.  This is stressful for the whole family. She has 12mg of the Parkinsons Patch changed daily and has Sinemet 4 times a day.

She says she feels nauseous which is why she cannot eat.

What do I do?

I managed to get her to eat a Magnum icecream today when I fed it to her from a bowl.  That is all she has had of any substance since last Sunday.  She is eating small bits of jelly, water and orange juice.  She can't face the thought of anything creamy or anything with texture.

1)  Can anyone give advice on food?  If she is having the above Parkinsons medication, with limited food, I imagine it is likely to make you feel nauseous.

2)  My mum can barely move her arms and legs, yet a week ago before the operation, she was able to walk into the doctors surgery, albeit with a walking frame. I am trying to get the Physio to co-ordinate the times he visits with the times that my mum takes the Sinemet as surely she will be less tired at that point?

3)  Anyone have any advice/ experience of how to make sure your Parkinsons is properly mananged whilst you are in hospital?

4)  Lastly, can anyone recommend a voice activated phone that I can get my mum as she can't use her hands properly right now.

Thank you so much for any advice.  My family are going out of our minds with worry.


#2

Hello Londoner,

Hearfelt greetings - I have just read your post and have some understanding of your concerns.

I had emergency abdomen surgery last year and removal of some colon and tumours. Then I had only known of my Parkinsons for a 13 months.

You need to insist that a dietician visit your Mum as soon as possible. That team will be the best people to advise on food intake.  They were good to me whilst in hospial and as an outpatient,

Phone he switchboard and ask to be put through to the Parkinson's specialist nurse and ask to meet her and for her to visit your Mum whilst you are on the ward.  You and she or he need to be the prople who work at ensuring that the nurses and doctors are aware of the Parkinsons and the importance of her taking her meds on time.

You are probably aware that it is best to keep portein away from Sinemet as much as possible.  Try not to drink milky drink or have cheese, eggs for 45 minutes pre Sinemet and 45 minutes after.

I was on Sinemet - I don't think the time the Physio visits re the Sinemet is important.  What is important is that the physio does work with your mum, often and preferably when you are there to see what your Mum needs to be doing.

Can I ask which hospifal is she in and how much time do you have to visit and be with her?

I'll leave my computer on and look out for a messasge from you.  You need to try to believe that all will be well.  

A hug for your mum

Aberwells

 

 

 


#3

Thank you.  I really appreciate your response.

No- I wasn't aware of the need to keep portein away from Sinemet as much as possible.  You mentioned trying not to drink milky drink or have cheese, eggs for 45 minutes pre Sinemet and 45 minutes after.

Why is that?  Does it mean that the medication doesn't work as well?

The Bowel consultant is refusing to raise a Green card for the Parkinsons Consultant to come.  The Parkinsons nurse has been once at my request.  What should I do?

Thanks


#4

hello, have been watching out for you.

The protein apparently causes the Sinemet to not work so well.  Its a bit difficult but you need to write out a timetable - or that is what I tried to do - write down times of medication and for the 90 minutes around that ensure Mum does not drink tea/coffee with milk, and does not eat proteins.  45 minutes after the meds she canthen eat as normal.  I think that if you read the paper in the sinemet box it might well mention this.

Is your Mum in the hospital that also treats her Parkinson's?  If so I would phone the secretary to the neurologist and explin what is happening and ask if someone could go to the ward.  If she is in a different hospital I would still phone the secretary to her Neurologist and explain and ask for help.

You do need to keep explaining to thr nurses, in particular the Sisters the exact times your Mum needs her medication.  

Is she in The Royal London. that's where I was?

Keep on using this site and you will get lots of help.

 

AW

 

 


#5

Ah, I didn't realise that at all re:- Sinamet! Thank you!!  My mum is in Northampton General Hospital and the Parkinsons specialist is there.  I will again insist tomorrow that a Green Card is raised by the Bowel Specialist  so that we can have a multi-disciplinary approach.  Thank you so much for your time in responding.  It really has been a great help in a very stressful time.


#6

 

Very best wishes and hope you are soon able to talk to the secretary to the PD guy and the in house dietician.

One other thing I was reluctant to say, but this is what happened with me - I was in hospital for 5 weeks and it has taken me such a long long time to begin to get strong again.  Now the physio has explained that if one is in hospital for 6 weeks it can take a year to recover!!  Such a long break from walking and using our muscles takes such a very long time for muscles to regain strength.

I have told friends and relatives that if I get hospitalized again to try to ensure that I am dischaged as quickly as possible.  By the way, I'm 68 and have no idea of the age of your Mum.

The surgery your Mum has experienced is more severe than mine and she is probably more unwell and weaker than I was, but I wanted to share this with you so that, if possible, you can get her home sooner than later.

I was sent home with lots of help - a carer, home visits from physiotherapy, occupational therapy, nurse and psychologist (you probably are aware that anxiey and depression can also be part of PD).

My PD symptoms are quite mild, however, the OT has arranged for my separate toilet and bathroom to be converted into a wetroom with larger doorway just in care I get to the point of needing a wheelchair! This will be paid for by a disability grant.  This will be done in the next few weeks.

Kind regards

AW

 

 

 


#7

Hi Londoner,

The reason levodopa medication (like Sinemet) should be taken away from protein-rich foods is that Levodopa itself is a protein (amino acid) and therefore competes for absorption in the gut iwth the food protein. I find taking the tablets with a full glass of water 30 minutes before a meal generally does the trick and at least an hour to 1,5 hours after, depending on what and how much you have eaten at that meal. Is your mother allowed to eat everything yet? If she is nauseaus taking a biscuit with her medication  could be  a help (That 's why it says "take with food" on the box of Sinemet, but food does not necessarily mean a meal). 

Who distributes the drugs? I presume your mother cannot/is not allowed to self medicate? If she gets her Sinemet with the ordinary drugs round she might well get the pills at the wrong time.

I am sure (well, I hope so) they will give her enough liquids in some form or another if she does not drink enough.

Personally, I would prefer a visit from a physio when my medication is working optimally, probably about  45mins -1hour after taking the pills. 

Lastly, try and get her out of hospital, as a hospital is not the best place for anyone with a health problem..................(unless the situation is acute of course and needs intervention that can only be given in a hospital)

Best Wishes, Kate

 


#8

Thanks for this Kate, you've helped me understand more about Sinemet.

 

best wishes

AW


#9

Thank you both.  You have been extremely helpful.  I have learnt lots.  We are fighting to get my mum out of hospital with the right care in place as my mum is desperate to leave.  It is heartbreaking to see her so distressed.

Thank you!!


#10

You are so welcome.

Blessings to you and your mum